Ohio, 2016Hail and Damaging Winds in Ohio, August 28, 2016
August 28, 2016 · NWS CLE · 10 events in 6 counties and zones
Scattered showers and thunderstorms developed during the afternoon. Some of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon. Some of the stronger storms became severe. A lot of damage was reported in the Port Clinton and Berlin Heights areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 12:20 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 28, 12:20 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
120 PM EDT SUN AUG 28 2016
.SYNOPSIS...
Low pressure will track east across the northern Great Lakes into
Ontario today dragging a cold front across the region. The front
will stall across Southern Ohio on Monday. High pressure will
build across the lower Great Lakes from the north on Monday and
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is located just south of James Bay with a cold front
extending across central lower Michigan. The front is slightly
hard to pick out with the light wind field in place across the
region but was near a Saginaw to Grand Rapids line at 14Z.
Dewpoints ahead of the front are in the lower 70s with even some
mid and upper 70 dewpoints in place across west central Ohio. A
band of clouds can be seen on satellite imagery ahead of the front
and expect this to be where convection initiates early this
afternoon. Raised pops a little more for the Toledo and northwest
Ohio areas. The other area to watch for thunderstorms to develop
will be in northeast/north central Ohio as the lake breeze pushes
inland this afternoon. Upper level support will pass to the north
today with a broad ridge with warm mid-levels still in place
across the southeastern states. The warm air and weak flow aloft
to the south should limit storm strength this afternoon. Instability
will still be sufficient for scattered coverage of storms except
more isolated coverage along the northeast lakeshore. Raised
temperatures 2-3 degrees for all areas with plenty of sun expected
into early afternoon.
Original...Will continue with chance pops for thunderstorms
today...mainly this afternoon. Low pressure moving east across the
northern lakes will drag a cold front across the region late this
afternoon/early evening. Only weak forcing across the area with
the upper ridge axis just to our south over the lower Ohio Valley
but with the airmass continuing very moist with dewpoints in the
upper 60s to near 70...main concern is for the development of
convection along and ahead of the front. Highs mid and upper 80s.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
For tonight expect a few ongoing thunderstorms at 00z but high
pressure and dry air will build in after 06z from the north. Will
have chance pops mainly east half to start but will tapper through
the evening. Monday and monday night will be dry as high pressure
overspreads the area. Wednesday should be dry for most as well
however models bring another cold front across the area during the
day. The GFS is drier than the NAM and for its own part than NAM
is not all that moist either. For now will just have slight chance
pops in place for the day which will not make it into the zones.
Wednesday night 850mb temps drop to around 6c on the GFS over
NERN Ohio and NWRN PA. This would be low enough to spark lake
effect showers but the fetch will be short as winds will be from
the north. Also the airmass dries significantly by then. For now
will have a slight chance pop far northeast...otherwise dry. Temps
a few degrees above normal Monday and Tuesday and near normal
Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure will be spreading se over the area thu into fri then
slowly shifting off to the east sat. Dry and cooler air is shown
over the region thru the period so expect conditions to stay dry
allowing the drought affecting much of the area to worsen.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
A line of storms has developed along the OH/MI border. This will
be the main concern the next several hours. The majority of the
new guidance shows this line moving southeast across the western
half of the area and will go with tempos at the western TAF sites.
Areas further east will get vicinity mentions and will update as
needed. Given the juicy airmass expect VSBYs to dip to IFR with
any of the thunderstorms. The cold front responsible for this
activity should push south of the area around 00z and that should
end the precip threat. Overnight just expecting a few clouds with
patchy MVFR fog. Monday will see dry NE flow at low levels thus
only a few cu. Light flow will become NW to N behind the cold
front but speeds will remain under 10 knots.
OUTLOOK...Mainly VFR thru Thursday.
&&
.MARINE...
A weak cold front drifting se across the lake today will mean little
more than a wind shift from sw to nw that veers to ne tonight with
an increase in speed to about 10 to 15 knots. Winds diminish again
for mon night and remain light and changeable until wed morning when
a more pronounced cold front pushes se across the lake. Winds will
increase from the nw then north to 10 to 20 knots wed into wed night
which look to create 2 to 4 foot waves for a while until winds start
to diminish late thu night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...TK
LONG TERM...Adams
AVIATION...Kubina
MARINE...Adams
Hazardous weather outlook, Aug 28, 12:39 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EDT SUN AUG 28 2016
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
139 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A COLD
FRONT MOVES SOUTH INTO THE AREA. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN. A FEW OF THE STRONGER THUNDERSTORMS
MAY APPROACH SEVERE LIMITS WITH STRONG WIND GUSTS BEING THE
PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE IN
NORTHWEST OHIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-291745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
139 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A COLD
FRONT MOVES SOUTH INTO THE AREA. A FEW OF THE STRONGER
THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH STRONG WIND GUSTS
BEING THE PRIMARY THREAT. WATERSPOUTS MAY ALSO BE POSSIBLE, MAINLY
WEST OF THE ISLANDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 28, 10:09 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1109 AM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 2 E GALION 40.73N 82.75W
08/27/2016 CRAWFORD OH LAW ENFORCEMENT
TREE DOWN
0558 PM TSTM WND DMG GALION 40.73N 82.79W
08/27/2016 CRAWFORD OH PUBLIC
TREE LIMBS DOWN.
&&
CLARKSpecial weather statement, Aug 28, 1:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
203 PM EDT SUN AUG 28 2016
OHZ003-006>008-017-018-282015-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN
203 PM EDT SUN AUG 28 2016
A STRONG LINE OF THUNDERSTORMS WILL SAG SOUTH ACROSS THE AREA THIS
AFTERNOON. FREQUENT LIGHTNING...BRIEF HEAVY RAINS AND WIND GUSTS
IN EXCESS OF 45 MPH ARE LIKELY AS THIS LINE MOVES THROUGH. THE
LINE IS EXPECTED TO PUSH SOUTH ACROSS THE TOLEDO AREA BY 3 PM AND
WILL REACH THE BOWLING GREEN AND FREMONT AREAS BY 4 PM. PONDING OF
WATER ON ROADWAYS IS LIKELY AS THESE STORMS MOVE THROUGH. RAINFALL
RATES WILL BE AS HIGH AS TWO INCHES PER HOUR.
KUBINA
Thunderstorm Wind, Ottawa
- When
- August 28, 2:30 PM EST
- Where
- Ottawa County, Port Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -82.950
Thunderstorm down burst winds downed many trees in the Port Clinton area.
Thunderstorm Wind, Erie
- When
- August 28, 3:23 PM EST to 3:30 PM EST
- Where
- Erie County, Berlin Hgts to 5 mi S of Vermilion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.320, -82.500
Thunderstorm down burst winds estimated at 60 mph downed a lot of trees and large limbs over eastern Erie County.
Thunderstorm Wind, Erie
- When
- August 28, 3:30 PM EST
- Where
- Erie County, 1.18 mi N of Huron
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 41.397, -82.546
An automated sensor at the Huron Lighthouse measured a 59 mph thunderstorm wind gust.
Thunderstorm Wind, Erie
- When
- August 28, 3:36 PM EST
- Where
- Erie County, Vermilion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.420, -82.370
Thunderstorm winds downed several large tree limbs in Volunteer Bay.
Thunderstorm Wind, Lorain
- When
- August 28, 3:38 PM EST
- Where
- Lorain County, 1.67 mi W of Henrietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 41.334, -82.332
Thunderstorm down burst winds downed some trees south of the Ohio Turnpike near the Erie and Lorain County line.
Thunderstorm Wind, Lorain
- When
- August 28, 3:55 PM EST
- Where
- Lorain County, Oberlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -82.220
Thunderstorm down burst winds downed several trees and large limbs in the Oberlin area.
Thunderstorm Wind, Medina
- When
- August 28, 4:40 PM EST to 4:47 PM EST
- Where
- Medina County, 2 mi N of Medina to 1.18 mi SW of Weymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.159, -81.870
A thunderstorm down burst caused a swath of damage north of the City of Medina. Dozens of trees and large limbs were downed along the damage path which was up to two miles in length. A couple roads had to be closed because of the fallen trees and there were scattered power outages in the area.
Hail, Medina
- When
- August 28, 4:44 PM EST
- Where
- Medina County, 2 mi N of Medina
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.159, -81.870
Penny sized hail was observed.
Thunderstorm Wind, Summit
- When
- August 28, 4:53 PM EST
- Where
- Summit County, Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.020, -81.620
Thunderstorm winds knocked a large tree down on top of a garage. The garage sustained some damage.
Thunderstorm Wind, Holmes
- When
- August 28, 5:25 PM EST
- Where
- Holmes County, Walnut Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.530, -81.730
Thunderstorm winds downed a couple trees near Walnut Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 28, 2016$25,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657471, 657463, 657472, 657469, 657470, 657466, 657465, 657464, 657473, 657467.